Illinois, 2020Strong Wind in Illinois, June 9, 2020
June 9, 2020 · NWS ILX · 9 events in 6 counties and zones
The remnants of Tropical Storm Cristobal drifted northward into central Illinois on June 9th, producing wind gusts of 40 to 50mph. Peak gusts of 53mph were measured at both the Decatur and Champaign airports.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Tropical Storm Cristobal drifted northward into central Illinois on June 9th, producing wind gusts of 40 to 50mph. Peak gusts of 53mph were measured at both the Decatur and Champaign airports. As a result, scattered minor wind damage was observed across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 9, 4:18 AM CST, 4 hours 42 minutes earlier.
Area forecast discussion, Jun 9, 4:18 AM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
518 AM CDT Tue Jun 9 2020
.SYNOPSIS...
Issued at 236 AM CDT Tue Jun 9 2020
The remnants of Tropical Storm Cristobal will track into eastern
Iowa this afternoon, spreading scattered showers and thunderstorms
across central and southeast Illinois. Some storms could be severe
into this evening. Also, strong southeast winds will gust 35 to
45 mph.
&&
.SHORT TERM...(Today through Wednesday)
ISSUED AT 236 AM CDT Tue Jun 9 2020
Latest surface analysis and U/A data indicate the center of TD
Cristobal over the MO/AR border. Regional radar mosaic shows
steady rains to the west of the low center and arcing bands of
showers to the east, as far north as just north of KSTL at 230 AM.
00z model guidance is in good agreement on the synoptic trends as
the low shifts almost due north through extreme eastern IA this
afternoon while deepening as it begins the transition to an extra-
tropical cyclone.
Since we will be east of the low track, widespread heavy rain is
not a concern, though locally heavy rain in thunderstorms will be
possible especially as PWs increase (near top of climatology at
2.3" this afternoon). While scattered showers and isolated storms
are expected to overspread the area later this morning through
this afternoon, instability remains fairly low (<1000 J/kg
CAPEs). The severe threat will primarily be based on directional
wind shear for quick spin-ups, and very strong wind fields just
off the surface (50+ kt at 900 mb) for locally damaging
downbursts. It appears a higher conditional severe threat could
unfold this evening as the low level airmass remains moist while
drying works in from the west aloft behind the initial rain bands.
This results in a marked increase in instability while deep layer
shear remains around 40 kt. Several CAM solutions depict a
convergence driven line of convection shifting northeast across
the central to northern CWA during the evening. If everything
lines up right a few tornadoes are possible given high 0-1 km
shear.
Aside from the localized severe threat, a more widespread but
lower end hazard may unfold from strong gradient winds to the
east of the deepening surface low. Guidance suggests southeast
winds to be sustained at 20-30 mph with gusts near 45 mph. Late
morning through mid afternoon is most favored for the highest
gusts. Have issued a wind advisory for most areas east of the IL
River, 10 AM to 8 PM. This is an out of season and climatologically
unusual direction for strong gradient winds, and could result in
impacts we don't usually see from borderline wind advisory events.
After any storms clear the area later this evening a brief window
of shortwave ridging and associated subsidence should bring quiet
weather overnight.
Wednesday, a compact mid level shortwave will track from central
MO northeast towards the southern Great Lakes while taking on a
negative tilt. Although the low level airmass will be drying,
cold air aloft will result in steep low level lapse rates, and
ascent associated with the shortwave will produce scattered
instability showers, at least over the northern half of the area.
The steep lapse rates will also tap higher momentum air off the
surface, with 25-30 mph southwest gusts expected. High temps will
be quite a bit cooler in the low/mid 70s.
.LONG TERM...(Thursday through Monday)
ISSUED AT 236 AM CDT Tue Jun 9 2020
Mainly quiet weather and below normal temperatures will dominate
the remainder of the forecast. Ensembles are in good agreement
into Saturday depicting seasonably cool/low humidity airmass. Some
spread in the height pattern begins to show up Sunday into early
next week with the blended forecast trending towards above normal
temps by early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 518 AM CDT Tue Jun 9 2020
TAFs will be driven by TD Cristobal as it tracks north from
southern MO, into northeast IA this evening while transitioning
from a tropical to mid-latitude system. Strong winds will be a
widespread impact, initially southeast this morning, gradually
veering south by late afternoon. Peak speeds are expected late
morning through mid afternoon when sustained speeds will be 20-25
kt and gusts to 40 kt. Scattered showers and isolated
thunderstorms will affect the terminals today with the most
focused timing nearly coincident with the highest winds. MVFR
ceilings will be dominant with a several hour period of IFR
possible during any widespread rain. As the circulation pulls
away later tonight gusts will diminish and skies will clear.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 8 PM CDT this evening
for ILZ028>031-037-038-041>046-048-051>057-061>063-066>068-
071>073.
&&
SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Jun 9, 2:07 AM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 AM CDT Tue Jun 9 2020
ILZ027-036-040-047-049-050-100815-
Cass-Fulton-Knox-Morgan-Schuyler-Scott-
307 AM CDT Tue Jun 9 2020
This Hazardous Weather Outlook is for portions of west central
Illinois.
.DAY ONE...TODAY AND TONIGHT...
Showers and thunderstorms are expected today and tonight. Some
storms could be severe producing damaging winds and isolated
tornadoes. The greatest severe threat is this afternoon and
evening. Locally heavy rain is also possible.
Gusty south to southeast winds of 25 to 40 mph are expected today.
Minor to moderate flooding will continue along the Illinois
River.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Flooding along the Illinois River is expected to continue for
several more days.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
ILZ028>031-037-041-100815-
Marshall-Mason-Peoria-Stark-Tazewell-Woodford-
307 AM CDT Tue Jun 9 2020
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...
This Hazardous Weather Outlook is for portions of central
Illinois.
.DAY ONE...TODAY AND TONIGHT...
Showers and thunderstorms are expected today and tonight. Some
storms could be severe producing damaging winds and isolated
tornadoes. The greatest severe threat is this afternoon and
evening. Locally heavy rain is also possible.
Gusty south to southeast winds to around 45 mph are expected
today.
Minor to moderate flooding will continue along the Illinois
River.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
Flooding along the Illinois River is expected to continue for
several more days.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
ILZ038-042>046-048-051>057-061>063-066>068-071>073-100815-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-
Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-McLean-Menard-
Moultrie-Piatt-Richland-Sangamon-Shelby-Vermilion-
307 AM CDT Tue Jun 9 2020
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...
This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.
.DAY ONE...TODAY AND TONIGHT...
Showers and thunderstorms are expected today and tonight. Some
storms could be severe producing damaging winds and isolated
tornadoes. The greatest severe threat is this afternoon and
evening. Locally heavy rain is also possible.
Gusty south to southeast winds to around 45 mph are expected
today.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
There will be a chance for thunderstorms Wednesday, mainly along
and east of the I-57 corridor. Locally heavy rain is possible.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and evening.
Deubelbeiss
Strong Wind, Tazewell
- When
- June 9, 9:00 AM CST to 7:00 PM CST
- Where
- Tazewell forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Several large tree limbs were blown down on Summer Street in Pekin, including one that landed on a car.
Strong Wind, Champaign
- When
- June 9, 9:00 AM CST to 7:00 PM CST
- Where
- Champaign forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
A large tree branch snapped and fell onto a power line in Philo.
Strong Wind, Sangamon
- When
- June 9, 9:00 AM CST to 7:00 PM CST
- Where
- Sangamon forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
A power pole was leaning due to strong winds in Chatham.
Strong Wind, Tazewell
- When
- June 9, 9:00 AM CST to 7:00 PM CST
- Where
- Tazewell forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
A large tree limb was snapped in Tremont.
Strong Wind, Woodford
- When
- June 9, 9:00 AM CST to 7:00 PM CST
- Where
- Woodford forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
A large tree was blown onto a house in El Paso.
Strong Wind, Tazewell
- When
- June 9, 9:00 AM CST to 7:00 PM CST
- Where
- Tazewell forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
A large tree was blown onto a fence in Morton.
Strong Wind, Peoria
- When
- June 9, 9:00 AM CST to 7:00 PM CST
- Where
- Peoria forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 40.788, -89.760 (the zone’s center; the record gives no point)
A few large trees were blown down in West Peoria, while a power line was blown down in Peoria Heights.
Strong Wind, Woodford
- When
- June 9, 9:00 AM CST to 7:00 PM CST
- Where
- Woodford forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.788, -89.211 (the zone’s center; the record gives no point)
Large tree limbs were blown down in Metamora and Roanoke.
Strong Wind, Mason
- When
- June 9, 9:00 AM CST to 7:00 PM CST
- Where
- Mason forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
A few trees were blown down in Manito.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, June 9, 20202 deaths · 2 injured · 58 kt wind · 32 events
- Flooding in Missouri, June 9, 20201 death · $15,000 · 7 events
- Hail and High Wind in Nebraska, June 9, 2020$1.1 million · 2 in hail · 22 events
- Flash Flooding and Flooding in Iowa, June 9 to 11, 2020$1.1 million · 9 events
- Flash Flooding and Damaging Winds in South Dakota, June 9, 2020$564,000 · 78 kt wind · 19 events
- Flood and Hail in South Dakota, June 9, 2020$761,000 · 1.75 in hail · 12 events
- High Wind and Strong Wind in Kansas, June 9 to 10, 2020$218,000 · 51 kt wind · 18 events
- Flash Flooding and Heavy Rain in Minnesota, June 9 to 10, 2020$290,000 · 6 events
- Flood in Minnesota, June 9 to 10, 2020$300,000 · 1 event
- Damaging Winds in Michigan, June 9, 2020$170,000 · 57 kt wind · 7 events
- Damaging Winds and Heavy Rain in Iowa, June 9 to 10, 202056 kt wind · 54 events
- Damaging Winds in Georgia, June 9 to 10, 2020$76,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895829, 895830, 895836, 895838, 895860, 895861, 895869, 895870, 895871.